Jump to content
CrazyBoards.org

Recommended Posts

This is what I get for not being prepared enough for a possible med change. PDoc changed dd to Seroquel today to help her sleep AND for hallucinations. She instructed her to take 50 mg. tonight and to raise it 50 mg. each subsequent night to no more than 200 mg. at night (until we see PDoc again next Friday) until she starts seeing results (for instance, if things are better at 100 mg. then dd won't make any more increases). So.....I start looking this up on the web and find that normally people take this drug throughout the day in smaller doses and, of course, PDoc's office is closed for the weekend.

Anyone know why this drug is distributed throughout the day? I don't think it will hurt dd to take it all before bed but I do want her to get full advantagefor hallucinations if that exists by spreading it out during the day. Thoughts and experiences will be appreciated!

Link to comment
Share on other sites

It's very sedating at lower doses, but oddly enough often is not at higher doses. I'd not immagine a daytime dose is going to be an option until a dose is well above 200mgs.

The prescribing info at rxlist speaxt of bid and tid dosing starting at 300 - 400 mgs.

Sometimes people do take tiny doses, 25mgs say, as needed for anxiety during the day but at those it's almost a different drug at 25 mgs from what it is at 600 mgs.

Link to comment
Share on other sites

I take the bulk of my 600mg at night (400mg). It is sedating enough to get me asleep, and keep me there for about 7 hours. I take 200mg in the morning. Any more than that and I am too fuzzy. I've never been on the low doses, so I really don't know how that effects me.

Link to comment
Share on other sites

Hey, Velvet, you've mentioned that you gained about 100 lbs (argh, my sympathies) on Seroquel but it worked very well for you. I'd like your imput on something the PDoc told dd which is that weight gain doesn't become singinficant until much higher doses and her exact words were "and don't worry, you aren't on 800 mg. or anything like that right now). We are going to try to do this "right" by cutting out as much of the refined sugars and bad carbs now and my husband and I are going to utilize the same diet (we could all lose some weight).

I feel really bad because I keep telling her that if it works then maybe it's worth it (some weight gain) - especially after the digression she's jus experienced on Abilify. I know I shouldn't say that - no one wants to gain weight for any reason but I keep thinking that if she were feeling better than she'd be more motivated to exercise, etc. Sigh.

Link to comment
Share on other sites

I didn't do any of that. I didn't even know about that for most of the time I was on it. I also drink a fair bit of beer from time to time, thick dark dark stuff you can barely see through with more carbs per glass than a loaf of bread.

It was slow gain though, it wasn't as bad as either zyprexa or remeron so I put up with it.

800mgs isn't an unusual dose for schizophrenia though. I think Chimpmaster was on more than that. He may still be.

Link to comment
Share on other sites

I take 50 mg. in the morn. 50 at lunchtime, 50 mid-afternoon, and 100 at night. It is a savior! If I am feeeling extra manic-y, I am cleared to add as much as I want. Iwill add 50 in mid-morning and/or s6s o'clock meds. It squashes my agitation and irritablility and makes me able to be lived with and to be a better mommy. Yes- I gained 15-20 pounds, but here, recently, I learned that you can lose the weight by cutting out white sugar, white flour and anything with high fructose corn syrup. I have been doing that ( except for yesterday-pms and a migraine made me feel like I deserved a little chocolate, dammit) for 2 weeks. I feel like I may have lost a little weight, but I need to weigh myself.

I feel better after the diet change and after you get used to it, you don't crave carbs and sugar hardly at all.

You just need to read labels carefully. You would not believe all the foods that have high fructose corn syrup in it. That is the absolute worst sweetener in the world.

Seroquel is such a good med. I think it is worth the weight gain, even if I'm not happy aabout it. Good luck. mel

Link to comment
Share on other sites

Just to confirm....

Seroquel has a VERY short half life, especially when compared with other meds. With repeated dosing, it is not uncommon to take it 2-3 times per day, and 4 for some people.

I take it 3 times per day; 300mg morning, 600mg lunch and 300mg early evening.

Everyone is different of course....

Link to comment
Share on other sites

We'll definitely talk to PDoc on Friday after dd gets up to 200 mg. DD is doing well trying to cut back on the bad stuff (foods) and has actually lost 4 lbs already this week. She's so psyched! I am pleased that the visual hallucinations seem to have diminished with the auditory ones becoming a little more frequent but she handles the auditory better (mostly calling her name or whispers or mumbling) although I'm not sure how it would be if there were constant jibber-jabber.

You guys and your honesty are great....and, Air Marshall, some of that dark, thick beer sounds REALLY good to me right now in this oppressive 105 Texas heat!

Link to comment
Share on other sites

My pdoc said i could take my 800mg whenever, but i divided it into parts through the day, because my anxiety would creep up and i needed to put the smack down on it. i also gobbled the Klonopin.

i think S is one of those drugs that you just have to keep fresh in your system, like some of the others have said. it did make me about as hip to the world and able to take care of myself as a newborn at low doses, but when we went up i was alright.

Link to comment
Share on other sites

Loon-a-Tik,

I see you are having problems with Zyprexa - any consideration to going back on Seroquel? I've heard it's reasonably effective for mood disorders, too (counting on that). Take care....this trial and error stuff sucks.

Link to comment
Share on other sites

  • 2 weeks later...

Seroquel has a VERY short half life, especially when compared with other meds. With repeated dosing, it is not uncommon to take it 2-3 times per day, and 4 for some people.
Yep, the plasma half life is very short, 2-5 hours. But acccording to this study, it hangs around on the actual the D-2 and 5-HT2 receptors (thought to be responsible for the clinical action in BP) a lot longer:
Our data shows that quetiapine has a relatively low affnity for dopamine D2 receptors, with an occupancy half-life (10 h), which was about twice as long as that for plasma. A more prolonged blockade of the serotonin 5HT2 receptors was found in the frontal cortex, with receptor occupancy half-life of 27 h.

I think this is what allows some people to get by with once daily dosing. Incidentally, once daily (bedtime) is what was used in the BOLDER study that showed pretty strong results for Seroquel in bipolar depression. (You can't see the dosing schedule in the abstract, but they are explicit about it in the full text.)

Anyway, all that being said, once daily vs. multiple dosing probably comes down in the end to what you (and your brain) need...

Good luck,

cache-monkey

Link to comment
Share on other sites

Seroquel is extremely sedating at low doses AND at high doses, unless you've been taking it forever (i.e. months) and are accustomed to it.

It sounds like too fast of a titration to be able to tell when to stop. She's gonna be dizzy and sleepy pretty much nonstop if she's adding 50mg per night - I'd give her a 1-2 weeks to adjust to each new dose. Otherwise it's just going to be a dizzy blur and you won't be able to tell anything.

Avoid taking it during the day. That's just not necessary unless you're trying to stop an acute manic episode.

Link to comment
Share on other sites

Heya DFM,

Heheh. I am a med *wimp.* On 25mg, I'm so damn sedated I couldn't get through the 2nd ep of House (9-10pm) on Tuesday.

My dreams are so damn vivid that some days I have to ask DH if that really happened or not.

My psych and my FP are watching for weight gain on 25mg.

To me, that's a precaution, but who knows.

I haven't gotten the carb-craving yet, knockwood.

On the plus side, fixing sleep is a huge part of MI in general, BP in particular. This helps so far.

And, for DH anyways, I'm easier to get along with, which seems like a *good* thing.

Psych says (he's in a study, I've found scant evidence in the literature) that low doses of Seroquel eventually do something to our gene expression, like the proteins our cells make. So, I'm on once-a-day.

(Which is *good* for me, b/c no way can I be someone's doc so sleepy.)

I hope DD does well.

--ncc--

Link to comment
Share on other sites

Thank you all! As an update, we experimented a bit, including increasing her daily dose to 500 mg., and it seems that 3xday works better than 2x or 1x day. The way I see it is that she was taking it all before going to bed so when she woke up the next morning it was already 1/2 way (or more) out of her system. 2x day was o.k. but she started to feel "not right" a few hours before the next dosage. 3x a day is a bummer but she takes Trileptal that way anyway so it's not anything new for her.

PDoc said timing of the doses was up to us - whatever we felt worked best but indicated, as a matter of record, that there is not a lot of evidence that 3x a day vs. 2x a day has any benefit. I can also see that 2x a day might be more sufficient at the higher doses when you end up having more in your system at any given time, even with the half life issue.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...